Before considering whether you should slow your heart rate with medication, let's consider why your resting heart rate is high.
Normal resting heart rate is between 60 and 100 beats per minute. Many healthy people, especially those that are physically fit, have resting heart rates below 60. A resting heart rate faster than 100 is more unusual.
When a person's heart rate is higher than 100, I first ask about the following:
- Are you otherwise feeling well?
- Are you drinking enough fluids? Even mild dehydration in some people causes a rapid heart rate.
- Are you drinking excessive amounts of coffee, tea or other caffeinated beverages?
- Are you taking any medicine that might increase your heart rate? Decongestants such as pseudoephedrine (Sudafed) can do this.
- Are you feeling particularly anxious or stressed?
If there is no obvious reason for the rapid heart rate, I usually order a blood test. The TSH (thyroid stimulating hormone) test can reveal if the person has a rapid resting heart rate caused by an over active thyroid gland (called hyperthyroidism).
Regarding your fast heart beat with moderate exercise, I would first want to be sure that you do not have some abnormal heart rhythm. This is unlikely since you don't describe any dizziness, unusual shortness of breath, chest pain or a sudden cold sweat when your heart rate is very high.
Assuming that what you have is just an exaggerated heart rate reaction to exercise, it probably is not something to worry about. It most likely means that your physical fitness has room for improvement.
If you have not done so already, make an appointment with your doctor. Based on his or her evaluation, your doctor may reassure you that your heart rate is just related to exercise in someone not yet fit. Or your doctor may want additional tests. These might include:
- Blood tests to make sure you are not anemic (low red blood cell count) or have an overactive thyroid gland
- An electrocardiogram (EKG)
- An exercise stress test (walking on a treadmill while your heart rate is monitored)
- An echocardiogram (a picture of the moving heart using sound waves)
Some people feel uncomfortable when their heart is beating too fast. A beta blocker would slow the heart rate at rest and with exercise. It probably would take away that uncomfortable feeling if you have it.
Beta blockers are generally safe. The major side effect is feeling sluggish. Also, you might not be able to reach higher levels of fitness as quickly while taking the beta blocker. You can stop it at any time, but it is best to slowly taper the dose of a beta blocker rather than stopping it abruptly.